Georgia, 2008

Hail in Georgia, August 16, 2008

August 16, 2008 · NWS CAE · 1 event in 1 county or zone

A frontal boundary was nearly stationary across the southern portion of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A frontal boundary was nearly stationary across the southern portion of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 16, 2:47 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 2:47 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT SAT AUG 16 2008

.SYNOPSIS...
WEAK FRONTAL BOUNDARY REMAINS SOUTH OF THE REGION WITH NORTHEAST
WINDS KEEPING PLENTY OF CLOUDINESS OVER THE AREA. THE FRONTAL
BOUNDARY WILL REMAIN JUST SOUTH OF THE AREA THROUGH EARLY NEXT
WEEK WHEN GULF MOISTURE WILL BEGIN MOVING INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FRONTAL BOUNDARY SOUTH OF THE AREA WITH NORTHEAST WINDS PUSHING
ATLANTIC MOISTURE ONSHORE CONTINUE TO KEEP THE FORECAST AREA
MOSTLY CLOUDY WITH A FEW ISOLATED SHOWERS AND THUNDERSTORMS.
EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY TO REMAIN LIMITED AND
PERSIST OVER THE NEXT SEVERAL HOURS...WITH THE REAL LIMITING
FACTOR BEING TEMPERATURES ONLY REACHING THE MIDDLE 80S. ACTIVITY
WILL DISSIPATE WITH SUNSET HOWEVER THERE IS A CHANCE OF
THUNDERSTORMS TOWARD DAYBREAK AS A WEAK SHORTWAVE MOVES INTO THE
AREA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY WILL REMAIN SOUTH OF THE AREA WITH CLOUD COVER
AGAIN KEEPING TEMPERATURES IN THE MIDDLE 80S FOR MOST LOCATIONS.
MODELS INDICATE WEAK INSTABILITY ALTHOUGH THERE WILL BE AMPLE
MOISTURE WITH PWAT INCREASING TO AROUND 1.75 INCHES IN THE
AFTERNOON. SUNDAY NIGHT BRINGS CHANGE TO THE AREA AS MODELS
CONTINUE TO TRY AND FIND A CONSENSUS SOLUTION. REMAINS OF THE
FRONTAL BOUNDARY WILL BEGIN TO SLIDE NORTHWARD AS TS FAYE BEGINS
TRACKING INTO FL. AS A RESULT HAVE INCREASED POPS AND CLOUDS FOR
LATE SUNDAY AND SUNDAY NIGHT.

MONDAY AND MONDAY NIGHT CONTINUE THE UNCERTAINTY OF THE FORECAST
AS MODELS HAVE SOLUTIONS DIFFERING FROM THE WEST COAST TO SE OF FL
BY MONDAY AFTERNOON. AGREE WITH MODELS AND NHC ON A SOLUTION MORE
TOWARD THE WESTERN COAST OF FL. WITH THIS TRACK EASTERLY WINDS
WILL BEGIN PUSHING ADDITIONAL ATLANTIC MOISTURE INTO THE REGION
THUS RESULTING IN INCREASED CLOUDS AND POPS FOR MONDAY AND MONDAY
NIGHT. TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DUE TO
THE INCREASED CLOUD COVER.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
ALTHOUGH THERE IS PLENTY OF DIFFERENCE IN MODELS WILL CONTINUE TO
FOLLOW THE WESTERN COAST OF FL TRACK WHICH WILL MAKE SEVERAL
FORECAST CHANGES FOR THE AREA. INTERACTIONS BETWEEN TS FAYE AND
LAND SHOULD LIMIT INTENSIFICATION...HOWEVER WITH THE SYSTEM CENTER
WEST OF THE AREA WILL EXPECT INCREASED CHANCES OF RAIN THROUGH THE
LONG TERM. MODELS INDICATE TS FAYE WILL BE SLOW MOVING SYSTEM AND
IF THE CURRENT TRACK HOLDS WILL SPREAD PRECIPITATION ACROSS THE
AREA FROM TUESDAY THROUGH AT LEAST FRIDAY. AS A RESULT HAVE MADE
SIGNIFICANT CHANGES TO THE LONG TERM TO INCREASE CLOUDS AND POPS
AND LOWER TEMPERATURES A COUPLE OF DEGREES. WILL CONTINUE TO
MONITOR TS FAYE CLOSELY AS CHANGES WITH THIS SYSTEM WILL MAKE
SIGNIFICANT CHANGES TO THE LONG TERM FORECAST.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A WEAK FRONTAL BOUNDARY WILL REMAIN JUST OFF TO THE SOUTH OF THE
FORECAST AREA AGAIN THIS AFTERNOON AND OVERNIGHT. EASTERLY LOW LEVEL
WINDS WILL KEEP PLENTY OF MOISTURE AROUND OVER THE NEXT 24 HOURS.
HAZY SURFACE CONDITIONS WILL PERSIST...WITH 5-6SM IN HZ REMAINING.
BROKEN MID LEVEL CLOUDS THIS AFTERNOON.

FOR THE OVERNIGHT PERIOD...MODELS ARE ALL SHOWING PERIOD OF IFR
CEILINGS AND VISIBILITIES DEVELOPING ONCE AGAIN AT ALL SITES BY 10Z
SUNDAY MORNING...WITH PERIODS OF LIFR BEING POSSIBLE AT KAGS AND
KOGB. CONDITIONS IMPROVING AFTER 14Z...WITH VFR AFTER 16Z.

AT THIS TIME...NO SIGNIFICANT IMPACTS ARE EXPECTED IN THE EXTENDED
PERIOD.  HOWEVER...INTERESTS ACROSS THE REGION WILL STILL NEED TO
MONITOR THE TRACK AND MOVEMENT OF TROPICAL SYSTEM FAY INTO NEXT WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 16, 4:19 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
519 AM EDT SAT AUG 16 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
519 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CONTINUE TO MONITOR PROGRESS OF TROPICAL SYSTEM FAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 2:36 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT SAT AUG 16 2008

GAZ063-162015-
MCDUFFIE-
336 PM EDT SAT AUG 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING MCDUFFIE COUNTY...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF THOMSON...MOVING SOUTHEAST
AT 19 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 16, 5:15 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT SAT AUG 16 2008

SCZ038-162315-
CLARENDON-
615 PM EDT SAT AUG 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON COUNTY...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE GABLE AND SARDINIA AREA OF NORTHERN
CLARENDON COUNTY. THE STORM WAS MOVING LITTLE.

EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS WITH THIS THUNDERSTORM. PONDING OF WATER WILL
OCCUR IN POOR-DRAINAGE AREAS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 16, 5:18 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT SAT AUG 16 2008

GAZ065-162315-
RICHMOND-
618 PM EDT SAT AUG 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING RICHMOND COUNTY...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE SOUTHEAST PART OF RICHMOND COUNTY. THIS WAS
THE AREA BETWEEN HEPHZIBAH AND MCBEAN. MOVEMENT WAS EAST-SOUTHEAST
NEAR 10 MPH.

EXPECT WIND GUSTS NEAR 45 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS WITH THIS THUNDERSTORM. PONDING OF WATER WILL
OCCUR IN POOR-DRAINAGE AREAS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Charleston,SC radar (KCLX), 107 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richmond

When
August 16, 5:36 PM EST to 5:40 PM EST
Where
Richmond County, 1.17 mi ESE of Mc Bean
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.244, -81.951

Reported penny to nickel size hail in McBean.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118972.